Alert archive / Nebraska / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 34, NWS North Platte, NE

May 16, 2015Frontier County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 16, 2015, 6:18 PM CDT for Frontier County, Lincoln County, Nebraska. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2015, 6:18 PM CDT (23:18 UTC)
Expired
May 16, 2015, 7:00 PM CDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Frontier County, NE, Lincoln County, NE

What was reported inside it

TimeReportWhereRemark
May 16, 6:25 PM CDTHAIL 0.887 Sse Curtis, NE
May 16, 6:45 PM CDTHAIL 15 Sw Curtis, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2015-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2015-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WUUS53 KLBF 162318
SVRLBF
NEC063-111-170000-
/O.NEW.KLBF.SV.W.0034.150516T2318Z-150517T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
618 PM CDT SAT MAY 16 2015

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FRONTIER COUNTY IN SOUTHWEST NEBRASKA...
  SOUTHEASTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 700 PM CDT

* AT 616 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
  CURTIS...AND MOVING NORTH AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CURTIS AROUND 640 PM CDT.
  MAYWOOD AROUND 645 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE HANSEN MEMORIAL RESERVE STATE
WILDLIFE MANAGEMENT AREA.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 36 AND 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4075 10064 4074 10031 4044 10044 4049 10067
TIME...MOT...LOC 2318Z 183DEG 14KT 4055 10054

HAIL...1.00IN
WIND...60MPH

$$

TAYLOR
2 follow-up statements
744 
WWUS53 KLBF 162335
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
635 PM CDT SAT MAY 16 2015

NEC063-111-170000-
/O.CON.KLBF.SV.W.0034.000000T0000Z-150517T0000Z/
FRONTIER NE-LINCOLN NE-
635 PM CDT SAT MAY 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LINCOLN AND CENTRAL FRONTIER COUNTIES UNTIL 700 PM CDT...

AT 631 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST 
CURTIS...AND MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CURTIS...MOOREFIELD AND HANSEN MEMORIAL RESERVE STATE WILDLIFE
MANAGEMENT AREA.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 36 AND 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4075 10064 4074 10031 4044 10044 4049 10067
TIME...MOT...LOC 2335Z 216DEG 14KT 4059 10046

HAIL...1.00IN
WIND...60MPH

$$

TAYLOR
996 
WWUS53 KLBF 170003
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
603 PM MDT SAT MAY 16 2015

NEC063-111-170013-
/O.EXP.KLBF.SV.W.0034.000000T0000Z-150517T0000Z/
FRONTIER NE-LINCOLN NE-
703 PM CDT SAT MAY 16 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN AND
CENTRAL FRONTIER COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTH PLATTE.

LAT...LON 4075 10064 4074 10031 4044 10044 4049 10067
TIME...MOT...LOC 2335Z 216DEG 14KT 4059 10046

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:12 PM CDT, 6 minutes earlier.

Area forecast discussion, May 16, 6:12 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
612 PM CDT SAT MAY 16 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 338 PM CDT SAT MAY 16 2015

STRONG PV ANOMALY WILL MOVE FROM NORTH CENTRAL NEW MEXICO TO
SOUTHERN NEBRASKA LATE THIS EVENING...AND THEN CONTINUE INTO THE
EASTERN DAKOTAS SUNDAY. AN UPPER LEVEL LOW CENTER WILL TRACK ALONG
THIS LINE AS WELL. AT THE SURFACE...THE DRY LINE HAS MIXED EAST THIS
AFTERNOON...AND EXTENDS FROM NEAR NORTH PLATTE TO WEST OF MCCOOK.
INSTABILITY IS ONLY MARGINAL ALONG AND AHEAD OF THIS FEATURE...AND
OVERALL THE BEST SHEAR AND INSTABILITY FOR ORGANIZED SEVERE
THUNDERSTORMS WILL REMAIN WELL SOUTHEAST OF THE AREA THIS EVENING.
HOWEVER...AS THE UPPER LOW TRACKS NORTHEAST TOWARD THE AREA THIS
EVENING...LARGE SCALE LIFT WILL INCREASE AND SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL RESULT.

AS THE LOW TRACKS INTO EASTERN SOUTH DAKOTA SUNDAY...GUSTY WEST TO
NORTHWEST WINDS WILL DEVELOP ACROSS THE AREA. EXPECTING SHOWERS
ACROSS NORTHERN NEBRASKA MUCH OF THE DAY AS MOISTURE WRAPS BACK
SOUTHEAST ACROSS THE AREA. FARTHER SOUTH...STEEP LAPSE RATES WILL
LEAD TO CUMULUS DEVELOPMENT AND ISOLATED SHOWERS AND PERHAPS A
THUNDERSTORM DURING THE AFTERNOON. THE AIRMASS MOVING INTO THE AREA
WILL BE PACIFIC IN NATURE ON THE BACKSIDE OF THE LOW...SO MILD
HIGHS IN THE MID 60S TO MID 70S EXPECTED.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 338 PM CDT SAT MAY 16 2015

ANOTHER IN A SERIES OF UPPER CLOSED LOW/TROUGHS WILL SET UP ACROSS
CALIFORNIA MONDAY WITH A NEGATIVE TILT NATURE. THIS WILL BRING A
LARGE AREA OF UPPER LEVEL DIFFLUENCE AND MOISTURE INTO THE FRONT
RANGE MONDAY NIGHT INTO THE CENTRAL HIGH PLAINS TUESDAY. THE
PRESENCE OF STRONG SURFACE HIGH PRESSURE FROM THE DAKOTAS AND MID
MISSOURI VALLEY WILL LIMIT POPS ACROSS THE NORTHEAST TUESDAY AND
COULD BRING THE THREAT FOR FROST CONDITIONS TO NORTHEAST AREAS
MONDAY NIGHT. LIKELY POPS BY TUESDAY AFTERNOON FOR THE ERN PNHDL
AND SWRN NEBR...THEN LIKELY POPS ALL AREAS BUT FAR NORTHEAST
TUESDAY NIGHT. THIS UPPER LOW AND TROUGH WILL FILL AS IT LIFTS
INTO THE NRN PLAINS WEDNESDAY WITH SHOWERS AND ISOLATED
THUNDERSTORMS LINGERING ACROSS WRN NEBR.

ANOTHER UPPER TROUGH AND CLOSED LOW WILL MOVE ONTO THE WEST COAST
THROUGH THURSDAY WITH SWRLY FLOW ALOFT PERSISTING ACROSS THE
CENTRAL PLAINS. THIS WILL BRING A SLIGHT CHANCE FOR SHOWERS OR
ISOLATED THUNDERSTORMS THROUGH THURSDAY. THIS WILL BRING
INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS THURSDAY NIGHT
THROUGH THE END OF THE FORECAST PERIOD SATURDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 612 PM CDT SAT MAY 16 2015

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS IN
COVERAGE LATER THIS EVENING. SHOWERS AND THUNDERSTORMS WILL
PERIODICALLY IMPACT THE KLBF AND KVTN TERMINALS THIS EVENING...AND
INTO THE EARLY OVERNIGHT HOURS. CIGS IN ANY THUNDERSTORMS WILL
RANGE FROM 3000 TO 5000 FT AGL. OTHERWISE...EXPECT SCATTERED TO
BROKEN CIGS AROUND 10000 FT AGL TONIGHT INTO SUNDAY MORNING. AFTER
MID MORNING...SCATTERED HIGH CLOUDS AON 20000 FT AGL ARE EXPECTED
AT THE KVTN TERMINAL...WITH CLEAR SKIES FORECAST FOR THE KLBF
TERMINAL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TAYLOR
LONG TERM...ROBERG
AVIATION...CLB
Hazardous weather outlook, May 16, 5:44 PM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
544 PM CDT SAT MAY 16 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-172245-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
544 PM CDT SAT MAY 16 2015 /444 PM MDT SAT MAY 16 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE IN PORTIONS OF CENTRAL AND
WESTERN NEBRASKA THIS EVENING. THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SOME FLOODING WILL CONTINUE ALONG THE PLATTE AND SOUTH PLATTE
RIVERS. PLEASE SEE THE FLOOD WARNING PRODUCTS FOR THE LATEST
DETAILS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE LATER IN THE WEEK AND DURING
THE MEMORIAL DAY WEEKEND. LATER FORECASTS WILL BETTER DETERMINE ANY
SEVERE WEATHER POTENTIAL WITH THE STORMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Special weather statement, May 16, 2:58 PM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 PM CDT SAT MAY 16 2015

NEZ059-071-162045-
FRONTIER NE-LINCOLN NE-
258 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN AND NORTHWESTERN
FRONTIER COUNTIES UNTIL 345 PM CDT...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF RED WILLOW RESERVOIR STATE
RECREATION AREA...OR 11 MILES SOUTHWEST OF CURTIS...MOVING NORTH AT
35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CURTIS...
  MAYWOOD...
  HANSEN MEMORIAL RESERVE STATE WILDLIFE MANAGEMENT AREA...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 33 AND 53.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TAYLOR
Special weather statement, May 16, 4:48 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
448 PM CDT SAT MAY 16 2015

NEZ004-022-023-035-056-057-094-170115-
SHERIDAN-GARDEN-GRANT-ARTHUR-DEUEL-KEITH-WESTERN CHERRY-
INCLUDING THE CITIES OF...GORDON...RUSHVILLE...OSHKOSH...
HYANNIS...ARTHUR...CHAPPELL...BIG SPRINGS...OGALLALA...CODY...
MERRIMAN...KILGORE
348 PM MDT SAT MAY 16 2015

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS. CONDITIONS ARE FAVORABLE FOR SOME BRIEF FUNNELS. THESE TYPES
OF FUNNELS RARELY TOUCH THE GROUND. OTHERWISE...BRIEF HEAVY RAIN
AND SMALL HAIL COULD ACCOMPANY SOME OF THE STORMS.

TAYLOR
Local storm report, May 16, 4:49 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
449 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TORNADO          4 N CHAPPELL            41.15N 102.47W
05/16/2015                   DEUEL              NE   FIRE DEPT/RESCUE

            THIS WAS A CONFIRMED LAND SPOUT BY THE FIRE DEPT.

&&

JGOMEZ
Special weather statement, May 16, 6:06 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
606 PM CDT SAT MAY 16 2015

NEZ059-071-162345-
FRONTIER NE-LINCOLN NE-
606 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN AND WESTERN
FRONTIER COUNTIES UNTIL 645 PM CDT...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF STOCKVILLE...OR 9 MILES SOUTH OF
CURTIS...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CURTIS...
  MAYWOOD...
  MOOREFIELD...
  HANSEN MEMORIAL RESERVE STATE WILDLIFE MANAGEMENT AREA...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 40 AND 50.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:00 PM CDTSevere Thunderstorm WarningLBFGarden, Sheridan45 min
May 15, 7:16 PM CDTSevere Thunderstorm WarningLBFGarden44 min
May 15, 7:47 PM CDTSevere Thunderstorm WarningLBFGarden, Sheridan43 min
May 15, 8:18 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith42 min
May 15, 8:20 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan40 min
May 15, 8:20 PM CDTSevere Thunderstorm WarningLBFGarden, Sheridan40 min
May 15, 8:21 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins39 min
May 15, 8:40 PM CDTTornado Warning Tornado observedLBFCherry, Sheridan35 min
May 15, 8:54 PM CDTSevere Thunderstorm WarningLBFArthur, Garden, Grant, Keith51 min
May 15, 8:58 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan47 min
May 15, 9:01 PM CDTSevere Thunderstorm WarningLBFArthur, Keith, Perkins44 min
May 15, 9:38 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan52 min
May 15, 9:45 PM CDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker, Keith, Lincoln, McPherson45 min
May 15, 10:12 PM CDTTornado Warning Tornado observedLBFCherry, Sheridan33 min
May 15, 10:21 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Lincoln, Logan, Thomas39 min
May 15, 10:30 PM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Grant, Hooker, Keith, McPherson45 min
May 15, 11:18 PM CDTSevere Thunderstorm WarningLBFCherry, Hooker42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.